For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic swollen feet? Go to previous topic Go to next topic Go to higher level

By Lisastl On 2013.04.12 00:04 [Edit]
Hi, this is my first post and I have not had a chance to do much reading on here yet. My dad was diagnosed with PD over a year ago, although the doctor thinks he probably started showing the first symptoms about 10 years ago. His decline has been very noticeable in the past year, and more in the past week as well. He has recently started having swelling in his feet and ankles. His neuro says he has not experienced this with his patients or as a side effect of medications. Has anyone else experienced this and known the cause? I am curious if there is a correlation with his recent decline in mobility.
Thank you!

By dkleinert On 2013.04.12 00:22
My husband has had swollen feet and ankles often. One time it lasted for seeks, and he could hardly walk or put on shoes. His doctor did every kind of test imaginable, and in the end, could not find anything. I think it is medication metabolism. Sometimes it is good and sometimes it is bad. Also, we noticed that when he was walking more, his swelling went down. We purchased a mini trampoline (rebounder) with a balance bar. On the days he jumps (and holds onto the balance bar), he has much less swelling, so that tells me it is a circulation (or lack there of) issue, with medication thrown in for good measure. An ongoing problem. You have to check it out because it is also a symptom of congestive heart failure.

By dans316 On 2013.04.12 10:06
My wife has had problems with swelling of the feet and ankles. She actually has had to get shoes one size larger, going from size 5 to size 6. I have one of those small motorized mini bikes that she uses for 15 minutes a day and this seems to help with the swelling. I'm not sure if this swelling is a result of PD or her mastectomy or just due to sitting for most of the day.

By Threadhead On 2013.04.12 10:09
This is just our experience--dopamine agonists can cause swelling. Not all lists of their side effects include this. My husband's feet looked like sausages when his general neuro had him on high doses of Requip. The Movement Disorder neuro eventually weaned him off completely. As soon as the dosage was reduced the swelling lessened, and now it is gone. There are a lot of reasons for swollen feet, however, especially in sudden decline.

By LotsaBob On 2013.04.12 22:57
I'm a PD patient and I do get swelling in my feet. I also have type two diebetes. That alone can cause swelling in the feet and legs.

By jcoff012 On 2013.04.12 23:30
After cancer surgery, I now have lymphedema in my left leg...my leg can swell many times too large, in fact, I know I gained five pounds in one day because of it. It was a shock, but propelled me into action!

I am tossing that into the mix, because of something my therapist told me...she said that if one sees swelling in a lower extremity there are several reasons, but if the person elevates the leg for an hour and the swelling goes down, the cause is one of two things...medications or water retention; both will subside with elevation. If, however, the swelling does not go away, there is usually a circulation problem and one should visit a doctor as soon as possible.

(Then, because my lymphedema can rapidly become severe and cause great pain, daily massage and the wearing of compression stockings becomes necessary.) I also wear a full leg brace every night....it is ugly, hot, and bulky, but it DOES keep the swelling down. Not sure if this is not applicable, just thought it might help.

Perhaps you could make an appointment with a physical therapist, too. Perhaps the massage and/or the compression stockings would help with the swelling. It really is a big relief to not watch the leg swell...I also have to wear tennis shoes laced tightly to force the fluids up the leg. I realize these are two different issues, but both lead to the same problem...severe, uncomfortable swelling unless treated successfully.

Again, not sure if this helps, just thought it might. If the doctor approves, the stockings can be ordered online and are much cheaper than in a medical supply store. Good luck...best to find a cause and get help before the hot weather...trust me on that! Jane

By LOHENGR1N On 2013.04.12 23:51
Bob and Jane, You mentioned compression socks. A friend of mines Doctor told Her to get them and She found them expensive BUT also found that soccer socks (from sporting goods store) do the job nicely and at a very reasonable price. Just figured I pass that along. Plus as an added bonus they have right and left labled on them? She said comes in handy on mornings when the brain is a bit cloudy lol.

By jcoff012 On 2013.04.13 11:03
Al, yes, compression stockings are expensive, but they work! They are difficult to put on, too...One needs to buy a pair of yellow rubber gloves to help put them on...the first view efforts are a terrible experience, but they "grow" on you! LOL

I have tried other stockings, too, but my foot will swell...maybe it's because I need the compression throughout my entire leg...Who knows? The pain from the swelling is unbelievable, so whatever works for you, go for it!

Hugs and whatever you find that works, be careful to NOT wear them when you sleep...the therapist said that one needs to be careful with circulation when one sleeps, and stockings of any sort can roll down and become a problem!

Hear's to finding a good solution! Jane By the way try: discountsurgical(dot)com

(See, Jim, I remembered to NOT put in the dot! LOL)

By parkinit On 2013.04.13 16:36
My spouse has swollen ankles/feet for some time. Per recommendation of our home health nurse, we now use compression socks.

Speaking of compression stockings, which my PWP wears, a nurse recently told me that it is recommended that the person with the socks recline for an hour after putting them on. I had never heard this before. Just thought I would throw this out there, too.

By LotsaBob On 2013.04.13 23:17
Yeah, the nurses at the VA Hospital in Wichita, KS. told me the same thing about raising my feet and legs when I was there for a week. It took all week to bring the swelling down.

By VioletV On 2013.04.14 16:41
My husband used to have terribly swollen legs and ankles. At one point I worried that the skin would split. He went off mirapex and
Amantadine, and that didn't help at all. But, he started with an acupuncturist (who also prescribed a complex herb mixture). I know that post hoc is not necessarily propter hoc, but it was followed by a vast improvement in the swelling.

By susger8 On 2013.04.15 13:26
My dad's problem with swollen ankles and feet went away when he was taken off Requip.

Another possible reason can be congestive heart failure. My father had some degree of heart failure, but for him it was the Requip that seemed to be causing the swelling.

Sue

By carman96 On 2013.04.17 22:46
Yep my husband has swelling but only one leg. The Dr. did some tests to rule out some things but basically he has really bad circulation which is also from him having stenosis in his lower back. This just started happening a couple months ago with the swelling.
I also have the compression sleeves which have open toes so I think easier to put on. Yes they all are super expensive. After all they are only socks so why do they cost many times more than a regular sock? Its a rip off just like all other medical stuff!!


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you